Nebraska, 2018

Hail and Damaging Winds in Nebraska, June 28, 2018

June 28, 2018 · NWS OAX · 11 events in 5 counties and zones

A weak upper-level disturbance tracking through the central Plains triggered an early-day cluster of thunderstorms that intensified rapidly while moving through northeast Nebraska and west-central Iowa. Wind gusts well into the 70-mph range were recorded in Antelope, Madison, and Burt counties with the passage of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A weak upper-level disturbance tracking through the central Plains triggered an early-day cluster of thunderstorms that intensified rapidly while moving through northeast Nebraska and west-central Iowa. Wind gusts well into the 70-mph range were recorded in Antelope, Madison, and Burt counties with the passage of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 28, 4:57 AM CST, 57 minutes earlier.

Area forecast discussion, Jun 28, 4:57 AM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
557 AM CDT Thu Jun 28 2018

.SHORT TERM...(Today through Saturday)
Issued at 249 AM CDT Thu Jun 28 2018

A ridge of high pressure will continue to work its way into the
central CONUS today. A warm front will drift north from the KS/NE
border into the forecast area this morning, as a shortwave
disturbance traverses the upper ridge. An increasing LLJ along
the frontal boundary could assist in producing some convection
across the forecast area early this morning. As that convection
wanes, CAMs indicate that the approaching shortwave may kickoff
another round of showers and thunderstorms spanning from northern
Nebraska into South Dakota.

Precip coverage will diminish by this afternoon.  Strong warm
advection could bring afternoon temperatures into the upper 80s in
northeast Nebraska and western Iowa to around 100 along the KS/NE
border. With dewpoints in the mid 70s, heat indices could reach
105- 109 in far southeast NE and southwest Iowa. However, morning
convection could muddle that scenario, depending on where and how
long precipitation/cloud cover persist. Given reasonable model
agreement on heat index criteria being met, a Heat Advisory will
remain in effect for portions of northeast NE and southwest IA
from 1pm-9pm Thursday. Not much relief from the heat will come
over night Thursday, as low temperatures only dip into the mid
70s. On Friday, gusty winds and slightly drier dewpoints will
filter into central Nebraska, but Td's around 70 will remain along
and east of the Missouri river. Air temperatures on Friday will
top out in the mid 90s to around 100 across the forecast area
again, brining heat indices back to the 100-105 degree range.
Given this persistence, a Heat Advisory will continue from Pawnee
county through Burt counties in NE and areas East through Friday
evening.

.LONG TERM...(Saturday night through Wednesday)
Issued at 249 AM CDT Thu Jun 28 2018

The upper level ridge will gradually shift east of the area Friday
night, as a trough digs into the west/central US.  At the surface, a
cold front will approach the western CWA.  While the models indicate
some precip developing in the warm sector ahead of the front
Friday night into Saturday morning, more substantial rainfall is
expected along the boundary Saturday afternoon through Saturday
night. While exact timing and placement is still in question,
models are in fairly good agreement that heavy rain will be
possible once again. This of course could induce another round of
flooding across the region.

Showers and thunderstorms will move east of the area early Sunday
morning, with dry weather and zonal flow expected for the majority
of the day. Periodic precipitation chances will continue through
next week, but with the better upper level flow confined to the
US/Canada border region, another round of excessive rainfall
doesn't appear imminent at this time. Temperatures through the
holiday week will be fairly normal for this time of year, with
highs in the upper 80s to lower 90s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 555 AM CDT Thu Jun 28 2018

TSRA in north central NE could move east and there is a chance
that they could affect KOFK this morning. Otherwise look for
mainly VFR conditions through the period other than some patchy
early morning or late night fog. Low level wind shear is expected
to develop at all three site early in the evening and that should
continue into the night.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 11 AM to 9 PM CDT Friday for NEZ034.

     Heat Advisory from 1 PM this afternoon to 9 PM CDT Friday for
     NEZ045-052-053-067-068-090>093.

     Heat Advisory from 1 PM this afternoon to 9 PM CDT this evening
     for NEZ043-044-050-051-065-066-078-088-089.

IA...Heat Advisory from 11 AM to 9 PM CDT Friday for IAZ043-055-056.

     Heat Advisory from 1 PM this afternoon to 9 PM CDT Friday for
     IAZ069-079-080-090-091.

&&

SHORT TERM...KG
LONG TERM...KG
AVIATION...Miller
Hazardous weather outlook, Jun 28, 3:15 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
415 AM CDT Thu Jun 28 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282315-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
415 AM CDT Thu Jun 28 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Flooding will continue along the Missouri River downstream from
Blair. Flooding is also ongoing across parts of northeast
Nebraska, especially for Logan Creek near Uehling and Lincoln
Creek near Seward.

There is a chance for isolated thunderstorms this morning over
northeast Nebraska as warm front lifts north into the area and an
upper level impulse rides east from western Nebraska. If storms
do fire, some could contain hail and strong winds.

A Heat Advisory is posted for southeast Nebraska and southwest
Iowa Thursday. High temperatures will be in the 90s to around 100
degrees with heat indices up to 109 degrees possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory is in effect for far eastern Nebraska and
southwest Iowa Friday. High temperatures in the 90s with high
humidity will make it feel more like 105 during the afternoon.

There is a chance for thunderstorms Friday night, but especially
Saturday and Saturday night. While some severe storms are
possible, heavy rain is also likely. Some of that rain could lead
to additional flooding in already swollen creeks and streams.

Flooding will continue to occur along the Missouri River from
Blair southward, and additional rainfall Saturday could cause
additional rises in the river.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

In the hours before

Special weather statement, Jun 28, 5:40 AM CST, 14 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
640 AM CDT THU JUN 28 2018

NEZ011-016-030-281230-
Boone NE-Knox NE-Antelope NE-
640 AM CDT THU JUN 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR ANTELOPE...SOUTHWESTERN KNOX AND
NORTHWESTERN BOONE COUNTIES UNTIL 730 AM CDT...

At 639 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near O'Neill to 7 miles east of Fort Hartsuff
State Park. Movement was east at 40 mph.

If these storms hold together, wind gusts to 50 mph or stronger will
be possible as they move into parts of northeast Nebraska.

Locations impacted include...
Neligh, Elgin, Clearwater, Orchard, Petersburg, Royal, Loretto,
Ashfall Fossil Beds State Historical Park and The Highway 14 And 59
Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4257 9831 4258 9797 4162 9806 4165 9829
TIME...MOT...LOC 1139Z 265DEG 33KT 4248 9865 4174 9886

MILLER

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 11:54 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 28, 5:54 AM CST
Where
Madison County, 0.69 mi N of (Ofk)stefan Fld Norf
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
41.990, -97.430

Thunderstorm Wind, Boone

When
June 28, 6:25 AM CST
Where
Boone County, 2.07 mi NW of Raeville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.920, -98.080

Several large branches snapped off trees and corn flattened by damaging winds.

Hail, Boone

When
June 28, 6:34 AM CST
Where
Boone County, 0.69 mi N of Petersburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.860, -98.080

Thunderstorm Wind, Boone

When
June 28, 6:34 AM CST
Where
Boone County, Petersburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.850, -98.080

A two foot diameter ash tree was blown down and a lot of small and large tree limbs blown down in Petersburg.

Thunderstorm Wind, Antelope

When
June 28, 6:34 AM CST
Where
Antelope County, 3.49 mi S of Elgin
Measured
67 kt (77 mph) measured gust
Reported by
Public
Coordinates
41.930, -98.090

A wind gust of 77 mph was measured 4 miles south of Elgin.

Thunderstorm Wind, Madison

When
June 28, 6:36 AM CST
Where
Madison County, 0.52 mi E of Newman Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.750, -97.770

Large tree limbs were blown off in Newman Grove. The winds also caused power outages in the town.

Thunderstorm Wind, Madison

When
June 28, 6:44 AM CST
Where
Madison County, 0.86 mi NW of Newman Grove
Measured
69 kt (79 mph) measured gust
Reported by
Public
Coordinates
41.760, -97.790

A wind gust of 79 mph was measured 1 mile north northwest of Newman Grove.

Thunderstorm Wind, Madison

When
June 28, 7:11 AM CST
Where
Madison County, 2.31 mi NNE of Enola
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.930, -97.460

Empty grain bins were blown over by damaging winds 7 miles north of Madison.

Thunderstorm Wind, Stanton

When
June 28, 7:35 AM CST
Where
Stanton County, 11.2 mi SE of Stanton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.820, -97.100

Trees were snapped and one tree was uprooted 6 miles north of Clarkson.

Thunderstorm Wind, Burt

When
June 28, 8:43 AM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

Thunderstorm Wind, Burt

When
June 28, 8:45 AM CST
Where
Burt County, 0.52 mi E of Tekamah
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.780, -96.220

A storm spotter estimated 65 mph winds with several large tree limbs down across the town of Tekamah.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771526, 771516, 771515, 771519, 771527, 771521, 771529, 771523, 771524, 771530, 771531.